It bothers me to see my diabetic patients experiencing hypoglycemia yet their medications are not adjusted in a timely manner. While we have clear guidelines that hypoglycemia should be treated, there isn’t enough emphasis that we should review their medications promptly.  Immediate complications of severe hypoglycemia may include impaired ability to drive or operate machinery. But the potential long term complications may result in mild intellectual impairment. In the elderly population, asymptomatic hypoglycemia is common and episodes of severe hypoglycemia may be linked to increased risk of dementia.

So I would argue that the complications from hypoglycemia are just as great and should call for a comprehensive assessment of the medications.

Here are some thoughts on how the medications may contribute to hypoglycemia:

  • Medications that are at high risk of contributing the hypoglycemia include insulins, sulfonylureas and meglitnides:
    • Insulins: Regular insulins (Humulin-R, Novolin ge Toronto) and NPH (Humulin-N, Novolin ge NPH) are associated with significant risk of hypoglycemia.
    • Sulfonylureas (gliclazide, glimepiride, glyburide): all sulfonylureas differ in their abilities to contribute to hypoglycemia with glyburide associated with the greatest risk whereas gliclazide is associated with minimal or moderate risk.
    • Metglitinides (nateglinide and repaglinide): They are both associated with minimal or moderate risk of hypoglycemia compared to sulfonylureas due to their shorter duration of action.
  • Medication that are associated with negligible risk of hypoglycemia as monotherapy include:
    • Alpha-glucosidase inhibitor (acarbose),
    • DPP-4 inhibitor (Sitagliptin, saxagliptin, linagliptin),
    • GLP-1 receptor agonist (exenatide, liraglutide),
    • metformin,
    • SGLT2 inhibitor (empagliflozin, canagliflozin)

If an individual has experienced recurrent hypoglycemia, here are some questions to consider:

  1. Assess if their medication(s) can be switched to a version that is associated with lower risk of hypoglycemia.
    • For instance, can glyburide be switched to gliclazide?
    • Should regular insulin should be switched to rapid acting analogues such as Aspart (NovoRapid) or Lispro (Humalog)?
    • Or should NPH be switched to long acting insulin such as Detemir (Levemir) or Glargine (Lantus)?
    • The Pharmacist’s Letter / Prescriber’s letter has developed a nice guideline on how to convert individuals on various insulin regimens. Please refer to their document.
  2. If already on a medication that is associated with low risk of hypoglycemia, can the dose be reduced to minimize future hypoglycemia.  The general rule is to reduce the dose by 10-20%.
  3. If hypoglycemia continues despite of dose reduction, then the medication may need to be discontinued to minimize future episodes of hypoglycemia.

 

This slideshow requires JavaScript.

Just for fun, check out the short quiz here:

Advertisements